Kentucky, 2009

Hail and Damaging Winds in Kentucky, April 5, 2009

April 5, 2009 · NWS JKL · 23 events in 15 counties and zones

A strong cold front produced severe thunderstorms across Eastern Kentucky during the evening of April 5th. Numerous reports of large hail and damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$189,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front produced severe thunderstorms across Eastern Kentucky during the evening of April 5th. Numerous reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 5, 8:13 PM EST, 5 minutes earlier.

Area forecast discussion, Apr 5, 8:13 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
913 PM EDT SUN APR 5 2009

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

COLD FRONT PUSHING THRU CNTRL KY WITH A LINE OF STORMS FROM CVG TO
BNA MOVING EAST AT MORE THAN 25 MPH. INDIVIDUAL STORMS IN THE LINE
ARE TRACKING TO THE NE AT GREATER THAN 55 MPH. SVR TSRA WATCH ISSUED
UNTIL 2 AM FOR ALL OF ERN KY. WARM AIR IN ADVANCE OF THE COLD FRONT
IS BEGINNING TO RAISE DWPTS WHILE TEMPS REMAIN IN THE LOWER 70S. LLVL
JET FROM THE SW JUST IN ADVANCE OF THE FRONT AND S TO SW WINDS AT THE
SFC GUSTING TO BETWEEN 20 AND 30 MPH. COLD FRONT AND SVR THREAT
SHOULD EXIT TO THE EAST OF THE STATE SOMETIME AFTER MIDNIGHT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH TUESDAY NIGHT/

GET READY FOR A WILD RIDE. CURRENT SURFACE ANALYSIS INDICATES A WARM
FRONT MOVING ACROSS THE AREA WITH DEWPOINTS JUMPING INTO THE MID TO
UPPER 40S TO THE SOUTH OF THE BOUNDARY. LOW PRESSURE CURRENTLY OVER
ILLINOIS WILL RACE TO NEAR CLEVELAND BY DAWN ON MONDAY AND THE
TRAILING COLD FRONT WILL PASS THROUGH EASTERN KENTUCKY BY OR SHORTLY
AFTER MIDNIGHT TO BE FOLLOWED BY A BIG TIME CHANGE IN AIRMASS AND A
RETURN TO WINTER. CONCERNS FOR THE SHORT TERM PERIOD INCLUDE SEVERE
THUNDERSTORMS THIS EVENING... THE POSSIBILITY OF HEADLINES FOR SNOW
ACCUMULATIONS AND FREEZING TEMPERATURES FROM LATE MONDAY THROUGH
TUESDAY NIGHT... AND THEN GUSTY WINDS THROUGHOUT. WILL REFRESH
ONGOING SPECIAL WEATHER STATEMENT REGARDING THESE CONCERNS.

MODELS... GENERALLY PREFERRED A 05/12Z NAM SOLUTION THROUGH MONDAY
BEFORE TRANSITIONING OVER THE THE 05/12Z GFS MONDAY NIGHT THROUGH
TUESDAY NIGHT FOR ANY TWEAKS TO INHERITED FORECAST. MOST NOTEWORTHY
TREND IN THE PROGS IS FOR A QUICKER EXIT OF DEEPER MOISTURE MONDAY
NIGHT... WHICH DEFINITELY HELPED IN THE OVERALL DECISION TO NOT
ISSUE AN ELEVATION BASED WINTER STORM WATCH FOR OUR VIRGINIA BORDER
COUNTIES. MORE ON THAT BELOW. BIGGEST DEVIATION FROM GUIDANCE WAS
FOR TEMPS ON TUESDAY AS WE HELD EXPECTED HIGHS WAY BELOW MOS DUE TO
CONTINUED COLD ADVECTION... CLOUD COVER AND PRECIP.

SEVERE THUNDERSTORM POTENTIAL... SPC EXTENDED THE SLIGHT RISK AREA
TO INCLUDE THE ENTIRE FORECAST AREA WITH THE MIDDAY UPDATE. SQUALL
LINE IS NOW TAKING SHAPE ALONG THE FRONTAL BOUNDARY OVER SOUTHEAST
MISSOURI AND THIS SHOULD RACE ACROSS THE STATE THIS EVENING.
DEWPOINTS ARE JUMPING TOWARD 60F OVER THE WESTERN HALF OF THE STATE.
DO NOT EXPECT SUCH A RESPONSE ON THIS END OF THE STATE HOWEVER AS
LOW LEVEL DOWNSLOPE FLOW DRIES OUT THE LOW LEVELS KEEPING
INSTABILITY PARAMETERS IN CHECK. THIS... AND THE FACT THAT THE
SQUALL LINE WILL BE MOVING THROUGH AFTER SUNSET ARE THE ONLY
NEGATIVES WITH THIS SYSTEM THOUGH AS SHEAR IS IMPRESSIVE. WILL
CONTINUE TO HIGHLIGHT THE SEVERE THREAT IN THE APPROPRIATE PRODUCTS.

CHANGEOVER TO SNOW AND SNOW AMOUNTS... MUCH COLDER TEMPS WILL SURGE
IN BEHIND THE FRONT LATE TONIGHT WITH TEMPS FALLING THROUGHOUT THE
DAY ON MONDAY. AXIS OF H5 TROUGH WILL PASS BY MIDDAY MONDAY WITH
STRENGTHENING UPSLOPE FLOW BEHIND. RAIN SHOWERS WILL TRANSITION OVER
TO SNOW SHOWERS FROM TOP DOWN AS BOUNDARY LAYER COOLS LATE MONDAY
AFTERNOON/EVENING... REACHING THE VALLEY FLOORS BY OR SHORTLY AFTER
DARK. MOISTURE DEPTH AND OMEGA ARE MAXIMIZED AROUND 00Z TUE... WHEN
HEAVIEST PRECIP SHOULD OCCUR. MOISTURE DEPTH THEN DECREASES BUT GOOD
UPSLOPE FLOW CONTINUES INTO TUESDAY AND TUESDAY NIGHT. COORDINATED
WITH MRX ABOUT POSSIBLE ISSUANCE OF A WINTER STORM WATCH FOR OUR
VIRGINIA BORDER COUNTIES BUT AT THIS TIME WE EXPECT AN ADVISORY
CRITERIA EVENT WITH AMOUNTS RANGING FROM AN INCH OR TWO IN THE
VALLEYS UP TO 4 TO 6 INCHES ABOVE 2500 FEET (OVER A 36 TO 42 HOUR
PERIOD). THIS IS A TOUGH CALL THOUGH... BUT ONE THAT IS BACKED UP BY
THE LATEST MODEL TRENDS WHICH PULL THE DEEPER MOISTURE OUT OF THE
AREA QUICKLY MONDAY NIGHT.

WINDS... WINDS ARE ALREADY RESPONDING TO THE TIGHTENING PRESSURE
GRADIENT AND WILL CONTINUE TO INCREASE THIS EVENING WITH GUSTS UP TO
30 MPH LIKELY THROUGHOUT THE NIGHT... OF COURSE HIGHER IN ANY
CONVECTION. WIND GUSTS UP TO 30 MPH SHOULD CONTINUE PRETTY MUCH
RIGHT ON THROUGH TUESDAY WITH STRONG ONGOING COLD ADVECTION. THIS IS
JUST UNDER LAKE WIND ADVISORY CRITERIA.

FREEZE... AFTER COORDINATION WITH SURROUNDING OFFICES... WE WILL
HOLD OFF ON ISSUING ANY FREEZE HEADLINES AT THIS TIME DUE MAINLY TO
SHORT TERM SEVERE CONCERNS. IT IS A PRETTY GOOD BET THOUGH THAT
FREEZING TEMPS WILL OCCUR JUST ABOUT EVERYWHERE MONDAY NIGHT AND
TUESDAY NIGHT. WE DID HOLD TEMPS UP SLIGHTLY ABOVE GUIDANCE NUMBERS
THOUGH DUE TO HEAVY CLOUD COVER AND GUSTY WINDS BUT LOWS EACH NIGHT
SHOULD DROP INTO THE UPPER 20S.

LONG TERM.../WEDNESDAY THROUGH SUNDAY/

A PLETHORA OF SYSTEMS TO CONTEND WITH DURING WHAT SHOULD BE AN
ACTIVE PERIOD. ANY LINGERING FLURRIES WITH THE EARLY WEEK SYSTEM
WILL BE LEAVING THE EASTERN PORTION OF THE FORECAST AREA ON
WEDNESDAY MORNING. THE NEXT SYSTEM COULD ALREADY BE HERE ON
WEDNESDAY AFTERNOON AND EVENING. IT IS A WEAK ONE...AND HAS COME ON
THE SCENE AS A PRECIP THREAT SINCE SATURDAY...SHOWING UP IN BOTH THE
GFS AND WRF. A COMBINATION OF AN UPPER JET AND LOW LEVEL ISENTROPIC
LIFT COULD BRING RAIN SHOWERS FOR OUR NE COUNTIES. ONCE THIS
PASSES...WILL EXPECT A BRIEF LULL LATE WEDNESDAY NIGHT THROUGH MUCH
OF THE DAY THURSDAY.

THE NEXT SYSTEM AT THE END OF THE WORK WEEK WILL BE MUCH MORE
SUBSTANTIAL. LOW PRESSURE WILL HEAD EAST FROM THE PLAINS ON ITS
TRACK UP THE OH VALLEY. WARM AIR ADVECTION AHEAD OF IT THREATENS
RAIN ON THURSDAY AFTERNOON...BUT IT IS MORE LIKELY TO OUR WEST. THE
BIGGER THREAT OF RAIN FROM ISENTROPIC LIFT AND UPPER LEVEL SUPPORT
IS ON THURSDAY NIGHT...WITH A LIKELIHOOD ON FRIDAY AS WELL AS THE
SURFACE SYSTEM PASSES. THE GFS AND ECMWF DO DIFFER ON THE TRACK AND
TIMING OF THE SYSTEM. THE IMPACT OF THIS WOULD BE ON TEMPERATURES
AND HOW LONG POPS HOLD ON. HAVE TRIMMED BACK A BIT FROM THE WARM GFS
TEMPERATURES WITH THE GFS TRACK BEING FURTHER NORTH. HAVE ALSO GONE
ABOUT 10 PERCENT ABOVE GFS MEXMOS FOR FRIDAY NIGHT...SINCE THE ECMWF
IS SHOWING A SLOWER EXIT.

THE ECMWF IS ALSO DEEPER WITH ITS SLOWER PROGRESSING ASSOCIATED
UPPER TROUGH...WHICH ALLOWS FOR A COLDER AIR MASS IN THE WAKE OF THE
SURFACE SYSTEM. THE GFS MEXMOS FROM BOTH 00Z AND 12Z ON 4/5/09
LOOKED TOO WARM DURING THE WEEKEND...EVEN MATCHED UP AGAINST THE GFS
MODEL IT IS BASED ON. WITH THAT SAID...HAVE UNDERCUT THE MEXMOS BY
SEVERAL DEGREES AT THAT TIME.

YET ANOTHER SYSTEM LOOKS LIKE IT WILL ROLL OUT OF THE SOUTHERN
PLAINS TOWARD US AT THE END OF THE PERIOD. TRACKING AND TIMING
ISSUES ABOUND AT THAT LONG RANGE. THE 00Z 4/5/2009 GFS SUGGESTED
PRECIP WOULD BE POSSIBLE LATE SUNDAY...BUT THE 06Z AND 12Z GFS AS
WELL AS THE 00Z ECMWF WERE SLOWER. WILL HOLD OFF ON POPS DURING THE
DAY SUNDAY.

&&

.AVIATION.../00Z TO 24Z/

A LINE OF STRONG TSRA ARE RACING TO THE NE AT MORE THAN 50 MPH WHILE
THE ENTIRE LINE IS TRACKING EAST AT AROUND 20 MPH. THIS LINE...IN
CENTRAL KY...WILL ENTER ERN KY AROUND 7 PM...SME AROUND 8 PM...LOZ
AROUND 8:45 PM AND JKL AROUND 9 PM. EXPECT STRONG WINDS WITH GUSTS
BETWEEN 25 AND 35 MPH FROM THE SW UNTIL FRONTAL PASSAGE WHEN THE
WINDS WILL SHIFT TO THE W AND WNW BUT REMAIN GUSTY. CIGS WILL LOWER
BEHIND THE FNT TO IFR RANGE AND SHRA WILL MOVE INTO THE AREA IN WRAP
AROUND MOISTURE AS THE LOW CONTINUES TO MOVE UP THE OH RVR. SHRA WILL
CONTINUE OFF AND ON FOR A GOOD PORTION OF THE DAY WITH FALLING
TEMPERATURES UNTIL THE AIR IS COLD ENOUGH TO CHANGE TO SNOW BY LATE
AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 2 AM EDT MONDAY FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...ABE/DUSTY
LONG TERM....HAL
AVIATION...DUSTY
Hazardous weather outlook, Apr 5, 3:08 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
408 PM EDT SUN APR 5 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
408 PM EDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS EVENING AND INTO THE OVERNIGHT HOURS
AS A STRONG COLD FRONT APPROACHES AND MOVES ACROSS THE AREA. SOME OF
THE THUNDERSTORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE... ESPECIALLY WEST OF I-75.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BLUSTERY AND MUCH COLDER CONDITIONS ARE EXPECTED BEHIND THE COLD
FRONT FOR MONDAY THROUGH TUESDAY NIGHT. RAIN SHOWERS WILL MIX WITH
SNOW MONDAY AFTERNOON...BEFORE CHANGING TO ALL SNOW BY LATE MONDAY
AFTERNOON AND EVENING. SNOW SHOWERS WILL THEN CONTINUE ACROSS MUCH
OF THE AREA MONDAY NIGHT AND TUESDAY...BEFORE GRADUALLY TAPERING OFF
TUESDAY NIGHT. LIGHT ACCUMULATIONS OF AN INCH OR TWO OF WET SNOW ARE
LIKELY WITH THIS SYSTEM FOR THE LOWER ELEVATIONS. FOR THE HIGHER
ELEVATIONS ABOVE 2500 FEET ALONG THE VIRGINIA BORDER...3 TO 6 INCHES
OF SNOW IS EXPECTED FROM LATE MONDAY AFTERNOON THROUGH TUESDAY
NIGHT.

IN ADDITION...FREEZING TEMPERATURES ARE EXPECTED MONDAY NIGHT AND
TUESDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS OR LARGE HAIL TO
THE NATIONAL WEATHER SERVICE IN JACKSON TONIGHT. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT SNOW ACCUMULATIONS MONDAY THROUGH TUESDAY NIGHT.

WJM/ABE

In the hours before

Special weather statement, Apr 5, 3:00 PM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT SUN APR 5 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060400-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
400 PM EDT SUN APR 5 2009

...STRONG THUNDERSTORMS TONIGHT WILL BE FOLLOWED BY A RETURN OF COLD
AND SNOW FOR THE START OF THE WORK WEEK...

A STRONG AND SLOW MOVING STORM SYSTEM WILL BRING A PERIOD OF ACTIVE
AND UNSEASONABLY COLD WEATHER TO EASTERN KENTUCKY FOR THE FIRST PART
OF THE NEW WEEK. THE FIRST IMPACT OF THIS SYSTEM ON THE AREA WILL BE
STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS EVENING INTO THE
OVERNIGHT HOURS TONIGHT AS A POTENT COLD FRONT TRACKS ACROSS THE
BLUEGRASS STATE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS
WITH THESE THUNDERSTORMS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE...ESPECIALLY WEST OF INTERSTATE 75.

BREEZY AND MUCH COLDER CONDITIONS ARE THEN EXPECTED BEHIND THE COLD
FRONT. AFTER EARLY MORNING HIGHS IN THE 40S MONDAY MORNING...
TEMPERATURES WILL FALL INTO THE MID TO UPPER 30S BY THE LATE
AFTERNOON HOURS...AND THEN BELOW FREEZING MONDAY NIGHT. RAIN SHOWERS
WILL MIX WITH SNOW MONDAY AFTERNOON...AND THEN CHANGE TO ALL SNOW BY
LATE MONDAY AFTERNOON AND EVENING. THE SNOW SHOWERS WILL THEN
PERSIST INTO THE DAY ON TUESDAY BEFORE DIMINISHING TUESDAY NIGHT.
LIGHT ACCUMULATIONS OF AN INCH OR TWO OF WET SNOW ARE LIKELY WITH
THIS SYSTEM FOR THE LOWER ELEVATIONS. FOR THE HIGHER ELEVATIONS ABOVE
2500 FEET ALONG THE VIRGINIA BORDER...3 TO 6 INCHES OF SNOW IS
EXPECTED FROM LATE MONDAY AFTERNOON THROUGH TUESDAY NIGHT.

THE COLD TEMPERATURES WILL ALSO IMPACT ANY EARLY EMERGING VEGETATION
AND BLOOMING FRUIT TREES. FREEZING TEMPERATURES ARE FORECAST MONDAY
NIGHT AND TUESDAY NIGHT. THOSE WITH AGRICULTURAL INTERESTS ARE URGED
TO KEEP ABREAST OF THE LATEST FORECASTS AND BE PREPARED TO TAKE
PRECAUTIONS TO PROTECT CROPS AND VEGETATION.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER UPDATES ON THIS DEVELOPING SITUATION. FOR MORE
INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

ABE

The radar

The Jackson,KY radar (KJKL), 128 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Pulaski

When
April 5, 8:18 PM EST to 8:22 PM EST
Where
Pulaski County, 2 mi NE of Hogue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.191, -84.674

A heavy downpour of rain and strong winds were also occurring at time of report.

Hail, Rockcastle

When
April 5, 8:28 PM EST to 8:32 PM EST
Where
Rockcastle County, Quail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.330, -84.450

One inch hail and winds of 50-55 mph were occurring in Quail.

Thunderstorm Wind, Rockcastle

When
April 5, 8:30 PM EST to 8:34 PM EST
Where
Rockcastle County, Brodhead
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.400, -84.420

A barn was blown down and onto Hwy 618. Another barn was blown down on Ridge Farm Road. A roof was blown off a house on Hwy 1505. Trees were down in all locations including Brodhead.

Thunderstorm Wind, Rockcastle

When
April 5, 8:36 PM EST to 8:40 PM EST
Where
Rockcastle County, Brodhead
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.400, -84.420

A thunderstorm wind gust of 68 mph was measured in Brodhead.

Hail, Rockcastle

When
April 5, 8:43 PM EST to 8:47 PM EST
Where
Rockcastle County, Climax
Measured
1 in hail
Reported by
Public
Coordinates
37.470, -84.230

Hail, Laurel

When
April 5, 8:43 PM EST to 8:47 PM EST
Where
Laurel County, 2 mi NW of Dortha
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.001, -84.106

The spotter also reported a large pine tree down across Hwy 125.

Thunderstorm Wind, Rockcastle

When
April 5, 8:45 PM EST to 8:49 PM EST
Where
Rockcastle County, Mt Vernon
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.350, -84.350

Several trees were blown down in Mount Vernon.

Thunderstorm Wind, Estill

When
April 5, 8:46 PM EST to 9:00 PM EST
Where
Estill County, 7 mi SE of Irvine
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.628, -83.879

Several trees were blown down on Highway 594. There were also roofs blown off of 2 sheds in the same area.

Hail, Laurel

When
April 5, 8:48 PM EST to 8:52 PM EST
Where
Laurel County, 1 mi N of Hazel Patch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.245, -84.200

Thunderstorm Wind, Jackson

When
April 5, 8:56 PM EST to 9:00 PM EST
Where
Jackson County, 2 mi E of Alcorn
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
37.570, -84.013

Two large trees were down on Hwy 89N. Trees and large limbs were also downed across the county on Hwys 1955, 30W, 577, and 578.

Thunderstorm Wind, Lee

When
April 5, 9:05 PM EST to 9:09 PM EST
Where
Lee County, 0.25 mi E of Old Lndg
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.630, -83.815

Trees were down on Highway 52.

Thunderstorm Wind, Menifee

When
April 5, 9:11 PM EST to 9:15 PM EST
Where
Menifee County, Big Woods
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.980, -83.480

Two trees were down on Hwy 1274.

Thunderstorm Wind, Morgan

When
April 5, 9:14 PM EST to 9:18 PM EST
Where
Morgan County, 1 mi W of Ezel
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.900, -83.468

Trees were blown down on Highways 460, 2498, and 772.

Thunderstorm Wind, Owsley

When
April 5, 9:18 PM EST to 9:22 PM EST
Where
Owsley County, Blake
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.380, -83.750

Two trees were blown down on Hwy 849.

Thunderstorm Wind, Breathitt

When
April 5, 9:33 PM EST to 9:37 PM EST
Where
Breathitt County, Talbert
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.420, -83.470

Multiple trees were blown down on Highways 1933, 540, 1110, and 1812.

Thunderstorm Wind, Elliott

When
April 5, 9:37 PM EST to 9:41 PM EST
Where
Elliott County, 2 mi SE of Sandy Hook
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
38.059, -83.094

Several pine trees were blown donw on Hwy 719.

Thunderstorm Wind, Breathitt

When
April 5, 9:48 PM EST to 9:52 PM EST
Where
Breathitt County, 2 mi E of Rousseau
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.600, -83.194

One tree was blown down on Hwy 542.

Thunderstorm Wind, Floyd

When
April 5, 10:06 PM EST to 10:10 PM EST
Where
Floyd County, 4 mi WSW of Prestonsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.648, -82.848

Four large limbs were blown down at the property of an NWS employee.

Thunderstorm Wind, Perry

When
April 5, 10:17 PM EST to 10:21 PM EST
Where
Perry County, 2 mi SE of Hazard
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
37.230, -83.174

Trees and power lines were blown down near Glomawr.

Thunderstorm Wind, Martin

When
April 5, 10:25 PM EST to 10:29 PM EST
Where
Martin County, Inez
Measured
55 kt (63 mph) estimated gust
Property damage
$9,000
Reported by
COOP Observer
Coordinates
37.870, -82.530

Several trees and large limbs were blown down.

Thunderstorm Wind, Floyd

When
April 5, 10:38 PM EST to 10:42 PM EST
Where
Floyd County, 3 mi N of Wheelwright
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
37.373, -82.730

Several trees were blown down on Highways 979 and 122.

Thunderstorm Wind, Pike

When
April 5, 10:40 PM EST to 10:44 PM EST
Where
Pike County, Meta
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.570, -82.430

Trees were down and were blocking old Hwy 119.

Thunderstorm Wind, Pike

When
April 5, 10:51 PM EST to 10:55 PM EST
Where
Pike County, 7 mi S of Pikeville
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.379, -82.520

The roof was blown off a home at Millard. A tree was blown onto a mobile home at Buscurk. Trees and power lines were blown down at Slaters Branch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163813, 163814, 163815, 163962, 163816, 163817, 163818, 163821, 163819, 163820, 163822, 163823, 163948, 163949, 163950, 163951, 163952, 163963, 163954, 163957, 163958, 163959, 163961.